Montana, 2004

Hail in Montana, July 10, 2004

July 10, 2004 · NWS TFX · 1 event in 1 county or zone

75 inch diameter hail at Stanford 15N.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm dropped .75 inch diameter hail at Stanford 15N.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 10, 1:53 PM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 10, 1:53 PM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
253 PM MDT SAT JUL 10 2004

.DISCUSSION...SEVERE THUNDERSTORM WATCH FOR ALL OUR ZONES EXCEPT THE
NORTHERN TIER UNTIL 8 PM TONIGHT. HAVE HAD SEVERAL REPORTS OF 1/2
INCH HAIL IN HELENA VALLEY. STILL EXPECT SOME STRONG GUSTY WINDS TO
BE WITH THE THUNDERSTORMS. UPPER LEVEL LOW STILL MOVING TOWARDS
MONTANA AS SURFACE COLD FRONT TO MOVE THROUGH AREA TONIGHT THROUGH
SUNDAY MORNING. EXPECT SHOWERS TO LINGER OVER AREA SUNDAY WITH
UPPER LEVEL RIDGE TO BUILD BACK OVER AREA ON MONDAY AND TUESDAY.

WEDNESDAY THROUGH SATURDAY...HIGH PRESSURE RIDGE CONTINUES OVER AREA
WITH WEAK IMPULSES MOVING THROUGH RIDGE TO KEEP THE AREA MAINLY
DRY...EXCEPT ISOLATED OVER THE SOUTHWEST MOUNTAINS WEDNESDAY AND
THURSDAY. SHOULD SEE A LITTLE COOLING ON FRIDAY AS A PACIFIC COLD
FRONT PASSES THROUGH AREA. LITTLE TEMPERATURE CHANGE ON SATURDAY
WITH SEASONAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BU 052/081 047/083 054 07610
    BBUUB 087/056 088/057 092/054 088/054 085 00220000000
CTB BU 050/076 044/080 053 07510
    BBUBB 084/053 088/055 090/053 086/053 081 00220000000
HLN BU 058/086 054/088 055 07311
    BBUUB 090/057 092/059 092/058 089/055 087 022210-1---
BZN BU 051/084 048/086 052 07321
    BBUUU 088/052 090/053 091/052 087/052 086 -222000-000
WEY BB 039/075 037/077 046 0722-
    BBBBU 080/048 081/049 083/046 079/046 078 22220-0--00
DLN BU 048/082 047/086 051 07321
    BBBBB 087/052 089/054 090/051 086/051 085 1222--11--0
HVR BU 057/084 049/085 057 07630
    BUUBB 089/058 090/059 092/059 089/057 087 00220000110
LWT BU 055/081 046/081 055 07520
    BBUUB 086/055 087/057 091/057 087/055 087 00220000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH TIL 02Z FOR MTZ008 AND FOR
  MTZ012>015...MTZ048>055.
&&
Hazardous weather outlook, Jul 10, 1:31 PM MST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
231 PM MDT SAT JUL 10 2004

MTZ008-012>015-048>055-111105-
BEAVERHEAD-BROADWATER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-
CHOUTEAU-EASTERN TETON-FERGUS-GALLATIN-JEFFERSON-JUDITH BASIN-
MADISON-MEAGHER-SOUTHERN ROCKY MOUNTAIN FRONT-
231 PM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF SOUTHWEST AND
CENTRAL MONTANA THROUGH 8 PM MDT TONIGHT. THE MAIN THREAT FROM SEVERE
THUNDERSTORMS IN THIS AREA WILL BE STRONG GUSTY WINDS AND LARGE
HAIL...BUT BRIEF HEAVY RAINFALL IS ALSO POSSIBLE.

A PACIFIC COLD FRONT WILL MOVE ACROSS CENTRAL AND SOUTHWEST MONTANA
THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP AS THE FRONT
PUSHES THROUGH... WITH A POTENTIAL FOR SOME SEVERE THUNDERSTORMS
OVER THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>011-044>047-111105-
BLAINE-EASTERN GLACIER-EASTERN PONDERA-HILL-LIBERTY-
NORTHERN ROCKY MOUNTAIN FRONT-TOOLE-
231 PM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MONTANA

.DAY ONE...TODAY

A PACIFIC COLD FRONT WILL MOVE ACROSS CENTRAL AND SOUTHWEST MONTANA
THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP AS THE FRONT
PUSHES THROUGH... WITH A POTENTIAL FOR SOME SEVERE THUNDERSTORMS
OVER THE AREA. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY
WINDS AND LARGE HAIL... BUT BRIEF HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 10, 1:17 PM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
217 PM MDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.25 INCH        LEWIS AND CLARK    MT   PUBLIC

            HEAVY RAIN AND SMALL HAIL 3 BLOCKS FROM ALBERTSONS

0117 PM     HAIL             3 W CLANCY              47.47N 111.31W
07/10/2004  0.25 INCH        JEFFERSON          MT   TRAINED SPOTTER

            HEAVY RAIN AND LOTS OF SMALL HAIL

0117 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.25 INCH        LEWIS AND CLARK    MT   PUBLIC

            PEA SIZED HAIL AND SLIGHTLY LARGER WITH HEAVY RAIN

0120 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  1.25 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            REPORTED IN DOWNTOWN HELENA

0120 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.25 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            RETIRED MET REPORTED PEA SIZED HAIL AND HEAVY RAIN

0125 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.50 INCH        LEWIS AND CLARK    MT   NWS EMPLOYEE

            REPORTED BY MET IN DOWNTOWN HWLENA

&&

RHP
Local storm report, Jul 10, 4:05 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 PM MDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.25 INCH        LEWIS AND CLARK    MT   PUBLIC

            HEAVY RAIN AND SMALL HAIL 3 BLOCKS FROM ALBERTSONS

0117 PM     HAIL             3 W CLANCY              47.47N 111.31W
07/10/2004  0.25 INCH        JEFFERSON          MT   TRAINED SPOTTER

            HEAVY RAIN AND LOTS OF SMALL HAIL

0117 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.25 INCH        LEWIS AND CLARK    MT   PUBLIC

            PEA SIZED HAIL AND SLIGHTLY LARGER WITH HEAVY RAIN

0120 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  1.25 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            REPORTED IN DOWNTOWN HELENA

0120 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.25 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            RETIRED MET REPORTED PEA SIZED HAIL AND HEAVY RAIN

0125 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.50 INCH        LEWIS AND CLARK    MT   NWS EMPLOYEE

            REPORTED BY MET IN DOWNTOWN HELENA

0440 PM     HAIL             15 SW UTICA             46.81N 110.32W
07/10/2004  0.50 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            1/2 INCH DIAMETER HAIL REPORTED AT SAPPHIRE VILLAGE

&&

RHP
Local storm report, Jul 10, 4:11 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 PM MDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.25 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            3/8 INCH HAIL REPORTED

0413 PM     HAIL             3 N DILLON              45.26N 112.63W
07/10/2004  0.25 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

            RECIEVED .08 RAIN

0413 PM     HAIL             3 N DILLON              45.26N 112.63W
07/10/2004  0.25 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

            .08 INCHES OF RAIN

&&

RHP
Special weather statement, Jul 10, 5:10 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
610 PM MDT SAT JUL 10 2004

MTZ008-015-055-110200-
BEAVERHEAD-GALLATIN-MADISON-
610 PM MDT SAT JUL 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 597 IS NO LONGER IN EFFECT...

THE SEVERE THUNDERSTORM WATCH FOR BEAVERHEAD...GALLATIN AND MADISON
COUNTIES HAS BEEN CANCELLED. SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING HOURS...BUT SEVERE STORMS ARE NOT ANTICIPATED.

MTZ012>014-048>054-110200-
BROADWATER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND
CLARK-CHOUTEAU-EASTERN TETON-FERGUS-JEFFERSON-JUDITH
BASIN-MEAGHER-SOUTHERN ROCKY MOUNTAIN FRONT-
610 PM MDT SAT JUL 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 597 REMAINS IN EFFECT...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR
BROADWATER...CASCADE...CHOUTEAU...FERGUS...JEFFERSON...JUDITH
BASIN...LEWIS AND CLARK...MEAGHER AND TETON COUNTIES. NUMEROUS
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS
MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS.

The radar

The Great Falls radar (KTFX), 87 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Judith Basin

When
July 10, 6:30 PM MST
Where
Judith Basin County, 15 mi N of Stanford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.367, -110.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413225.